To view this page ensure that Adobe Flash Player version 11.1.0 or greater is installed.
European Oncology & Haematology Highlights Gastrointestinal Oncology
Tumour Lysis Syndrome in Solid Tumours
Associated with Tyrosine Kinase Inhibitors –
A Case Illustrated Review
Dominick Bossé, E Celia Marginean, D Blair Macdonald, Garth Nicholas and Shailendra Verma
Ottawa Regional Cancer Center, Ottawa, Ontario, Canada
T here are a variety of tyrosine kinase inhibitors (TKIs) that are used in oncology for the treatment of malignancies now and consequently
there have been increased observations of tumour lysis syndrome (TLS) associated with these drugs. As per the Cairo-Bishop criteria,
laboratory and clinical TLS is typically diagnosed within 3 days before and 7 days after cytotoxic chemotherapy is started. In this report, we
describe a case of TLS in a patient with gastrointestinal stromal tumour (GIST) that occurred 15 days after commencement of imatinib. In addition, in
a review of the literature, we have found that TLS in solid tumours is observed on average 10 days (95% confidence interval [CI] 7.8–13.7) and
up to 3 weeks after initiating TKIs. By comparison, TLS in patients with solid organ tumours treated with cytotoxic chemotherapy occurs within
3 days (95% CI 2.9–4.4). Given the high rate of mortality and the morbidity inherent to TLS, clinicians should be aware that in solid tumour, TKIs
may be associated with a delayed onset of TLS.
Keywords Gastrointestinal stromal tumour, imatinib,
sorafenib, sunitinib, acute kidney injury,
Cairo-Bishop criteria, renal cell carcinoma,
Disclosure: Dominick Bossé, E Celia Marginean, D
Blair Macdonald, Garth Nicholas and Shailendra Verma
have nothing to disclose in relation to this article. No
funding was received for the publication of this article.
Compliance with Ethics: All procedures were followed
in accordance with the responsible committee on human
experimentation and with the Helsinki Declaration of 1975
and subsequent revisions, and informed consent was
received from the patient involved in this case study
Authorship: All named authors meet the International
Committee of Medical Journal Editors (ICMJE) criteria
for authorship of this manuscript, take responsibility
for the integrity of the work as a whole, and have
given final approval to the version to be published.
Open Access: This article is published under the
Creative Commons Attribution Noncommercial License,
which permits any noncommercial use, distribution,
adaptation, and reproduction provided the original
author(s) and source are given appropriate credit.
Received: 12 April 2016
Accepted: 4 May 2016
Citation: European Oncology & Haematology,
2016;12(1):51–4 Corresponding Author: Shailendra Verma, The Ottawa
Hospital, 501 Smyth Rd. Ottawa, Ontario, Canada, K1H 8L6.
Tyrosine kinase inhibitors (TKIs) are small anticancer molecules targeting protooncogenic tyrosine
kinase signalling pathways. 1 TKIs are now therapies used routinely in the treatment of many solid
tumours such as gastrointestinal stromal tumour (GIST), renal cell carcinoma (RCC), hepatocellular
carcinoma (HCC), medullary thyroid cancer, breast cancer and non-small-cell lung carcinoma (Table 1).
As opposed to cytotoxic chemotherapy, TKIs target specific mutated kinases that promote tumour
angiogenesis and neoplastic cells growth, proliferation, and resistance to apoptosis. In some cases,
such as the c-Kit mutation observed in GIST, tumour cells can be highly “addicted” to one or more
oncogenic kinases 2–4 and the inhibition of these kinases with a TKI can lead to a striking tumour
response and trigger tumour lysis syndrome (TLS). 5 It is noteworthy that in high-risk patients with
haematological malignancies, targeted therapy including TKIs, monoclonal antibodies, chimeric
antigen receptors and proteasome inhibitors are often associated with TLS. 6
The pathophysiology of TLS is characterised by an extensive breakdown of tumour cells releasing
intracellular contents into the bloodstream, leading to acidosis, hyperuricemia, hyperphosphatemia,
and hyperkalemia. 7 These metabolic disturbances may in turn cause hypocalcaemia, acute
kidney injury (AKI), cardiac arrhythmia, seizures, and death. Albeit considerably more common
in haematological malignancies such as acute leukaemia and Burkitt’s lymphoma, it is now
recognised that TLS may also occur in solid tumours. 8 Most authors and oncologic societies define
TLS according to the laboratory and clinical criteria proposed by Cairo & Bishop in 2004 (Table 2). 9
As per this definition, TLS is typically diagnosed within a specific timeframe – i.e. 3 days before or
7 days after cytotoxic therapy initiation. However, TLS in solid tumours treated with TKIs has been
repeatedly described during the second and third weeks following the initiation of therapy rather
than within the first week. 5 Against this background, we report a case of delayed TLS in a patient
with advanced GIST treated with imatinib.
A 63-year-old female of Mediterranean origin presented with a three-month history of tiredness,
anorexia, 20-kg weight loss and one-month history of vague abdominal discomfort. She was referred
to our centre after a computed tomography (CT) scan had revealed extensive intra-abdominal
neoplasm along with tumour deposit in the liver and along the hepatic and renal capsules (Figure
1). A core needle biopsy of the omentum demonstrated a neoplasm composed of mixed spindle and
epithelioid cytology. The spindle component showed interlacing fascicles of blend tumour cells with
spindle nuclei (Figure 2). The tumour had a low mitotic index of <5/50 high-powered fields (HPF).
TOU CH MED ICA L MEDIA